October is National Medicine Abuse Month, a good reminder for parents to consider the possibility that their teens might experiment with over-the-counter medicines.
It’s also worth having a discussion with your child, even if you are certain he is not at risk. These days, one out of three teenagers knows someone who has abused over-the-counter medicines to get high. So it is important to talk, if for no other reason than to help your child understand why other kids are taking these risks.
Teens often try to get high with over-the-counter medicines like cough syrup and pills because they are cheap and easily available, and kids believe it is less risky to use them than illegal drugs. Some cough medicines include dextromethorphan (DXM), the ingredient that helps to suppress a cough, and, when taken in large quantities, it can cause a “high’’ feeling. But it is important for parents to let kids know that some cough medicines, while safe when used properly, can lead to serious side effects when large amounts are ingested.
The key to helping a teen is having a conversation about medicine abuse that is based on the facts. The Stop Medicine Abuse website has good information to share with kids about the possible side effects, which can include rapid heart beat, double or blurred vision, and nausea and vomiting. The website also has useful information for parents, including a list of possible warning signs that your child may be experimenting with these medicines. The warning signs include an usual medicinal smell coming from your child’s room, missing cough medicine bottles, and changes in behavior or mood in your child. The good news is in getting the facts from websites such as StopMedicineAbuse.org; parents can get the conversation underway with their kids.